News Extra [these Stories Appear Only On The Web]

Antibiotic use with cholesterol lowering drugs may increase risk of cataracts

BMJ 2002; 325 doi: https://doi.org/10.1136/bmj.325.7374.1194/c (Published 23 November 2002) Cite this as: BMJ 2002;325:1194
  1. David Spurgeon
  1. Quebec

    A study on rats, published in the November early release, online edition of the Journal of Lipid Research (www.jlr.org), confirms findings of a previous study in the Archives of Internal Medicine (2001;161:2021-6) that a single 10 day course of erythromycin taken concurrently with the cholesterol lowering drug simvastatin can double or triple the risk of cataracts.

    “The take-home message for ophthalmologists is that they should enquire whether their patients are taking statins, and also one of the several drugs that are known to inhibit …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe